News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Help with acute intermittent abdominal pain


 radman44 - Thu Feb 14, 2008 10:27 pm

I am a 41 year old male with history of HTN treated with lisinopril and relux treated with prilosec. About three years ago I had an episode of severe central abdominal pain with N/V/D. At the time I thought I had eaten some bad food or had a GI tract infection. The episode lasted 2-3 days. About 5 months later I had a similar episode and again wrote it off as bad food or infection. I had a third episode several months later and thought it would be very unusual to have eaten bad food again or have another infection. I had some Cipro around so I took it just in case it was an infection. The symptoms stopped about 3-4 hours later. I have had several more of the exact same episodes since and they are getting more severe and frequent. The last episodes last week were separated by 5 days. The weird thing about this is how predictable it is. When I have one of these episodes it begins with the exact same symptom and proceeds in the exact same sequence every time, unless I take cipro. I start having abdominal pain, then very characteristic belching that is the absolute worst taste, then abdominal distension, worsening pain, mild diarrhea, then pronounced vomiting. After I vomit I feel better for 3-4 hours and then the vomiting repeats. If I can take cipro early enough the sequence stops early. The pain has become constant in the last three weeks and is worsened with eating. I have to take narcotics to have some relief. I have a high tolerance for pain but this is becoming unbearable and affecting my work and personal life. I have seen an internist, gastroenterologist, and a general surgeon. They all have no idea what this is. My surgeon thought it was my gallbladder so I had a cholecystectomy. The episodes and pain are unchanged. I am in desperate need of help with this. Any ideas?

Studies

1 Negative A/P CT with contrast - with symptoms in the ER and one between episodes without symptoms
2. Normal upper and lower endoscopy
3. Normal abdominal US
4. Abnormal HIDA scan with an EF of 20%

Labs
1. Mildly elevated CRP
2. WBC of 31K in the ER, normal two days later. No fever
3. Normal pancreatic labs
4. Normal thyroid tests
5. Normal LFTs

PMH
1. HTN
2. Reflux
3. Cholecystectomy.

Meds
1. Lisonopril
2. Prilosec
 Dr. Tamer Fouad - Wed Dec 03, 2008 5:34 am

User avatar Hello,

I hope you have finally reached a diagnosis for your symptoms and that you feel better.

It's obvious you have undergone extensive follow up and testing. I really can't come up with something objective in the wake of all the tests that have turned out negative. One possibility for you to discuss with your doctor: Biliary dyskinesia. This is attributed to sphincter of Oddi dysfunction and can be a cause of biliary pain in the absence of gallstones or biliary inflammation. It can occur following cholecystectomy, but is also diagnosed in patients whose gallbladder is intact.

I would suggest that you pay another visit to the gastroenterologist and if he recommends get another endoscopy done. If the tests come back negative again then we only have one possibility left - a psychosomatic disorder. We do not like to jump to that conclusion as this is a diagnosis of exclusion (ie, a diagnosis that is made only after we have excluded everything else).

Psychosomatic disorder can be really troublesome as they are just as serious as any other organic disease. The other problem with them is the way they are diagnosed (ie, be exclusion): this means that there's always a possibility that it could be something else. That usually applies, though, to shorter durations of complaint. As time alone tends to exclude another disease that is left untreated.

Please keep us updated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here